Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 40, NWS San Angelo, TX

June 28, 2004Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 28, 2004, 12:09 PM CDT for Sutton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 12:09 PM CDT (17:09 UTC)
Expired
Jun 28, 2004, 3:15 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Sutton County, TX

The radar

The San Angelo radar (KSJT), 105 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1424 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 281715
FFWSJT
TXC435-282015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1209 PM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUTTON COUNTY IN WEST CENTRAL TEXAS
  
* UNTIL 315 PM CDT

* AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  NEW SHOWERS AND THUNDERSTORMS DEVELOPING OVER PREVIOUSLY FLOODED   
  AREAS IN SOUTHWESTERN SUTTON COUNTY...OR ABOUT 15 MILES SOUTHWEST  
  OF SONORA. TEXAS DEPARTMENT OF TRANSPORTATION OFFICIALS CLOSED     
  HIGHWAY 189 EARLIER THIS MORNING DUE TO FLOODING. ADDITIONAL HEAVY 
  RAINFALL WILL ONLY FURTHER INUNDATE LOW LYING AREAS ALONG HIGHWAY  
  189.

* MODERATE TO HEAVE RAINFALL IS EXPECTED TO CONTINUE OVER THE WARNED 
  AREA OVER THE NEXT FEW HOURS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO  
  2 INCHES WILL BE COMMON OVER SOUTHWESTERN SUTTON COUNTY.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3031 10094 3031 10055 3068 10057 3068 10094

$$
1 follow-up statement
000 
WGUS74 KSJT 281920
FFSSJT
TXC435-282015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT MON JUN 28 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SUTTON COUNTY UNTIL
315 PM CDT...

HIGHWAY 189 IN SOUTHWESTERN SUTTON COUNTY REMAINS CLOSED DUE TO 
FLOODING. LOW WATER CROSSINGS ON OTHER AREA ROADS LIKELY REMAIN 
INUNDATED. IN THE LAST 3 HOURS...NATIONAL WEATHER SERVICE DOPPLER 
RADAR ESTIMATES THAT LOCATIONS IN SOUTHWESTERN SUTTON COUNTY HAVE 
RECEIVED AS MUCH AS 2 INCHES OF RAINFALL. ADDITIONAL STORMS CONTINUE 
TO MOVE INTO SUTTON COUNTY...PRODUCING MODERATE TO HEAVY RAIN. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. 
REMEMBER...TURN AROUND...DONT DROWN

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 11:24 AM CDT, 45 minutes earlier.

Area forecast discussion, Jun 28, 11:24 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1124 AM CDT MON JUN 28 2004

.UPDATE...THUNDERSTORMS ARE BEGINNING TO FORM MORE IN LINE WITH THE
STATIONARY FRONTAL BOUNDARY LOCATED FROM SHEFFIELD NORTHEAST TO
NEAR SWEETWATER AND ABILENE. THUNDERSTORMS SHOULD CONTINUE TO
INCREASE IN AREAL COVERAGE AND INTENSITY THROUGH THE AFTERNOON
ALONG THIS BOUNDARY. ALSO SHOWERS AND THUNDERSTORMS DEVELOPING TO
THE SOUTH ACROSS THE HILL COUNTRY AND MOVING TO THE NORTH INTO THE
SOUTHERN ZONES AND WILL CONTINUE HIGH POPS IN THIS AREA AS WELL.
LOOKING AT THE PRELIMINARY GUIDANCE HIGH POPS WILL LIKELY BE
EXTENDED INTO TUESDAY.

&&

.HYDROLOGY...FLOOD WATCH WAS RECENTLY EXTENDED TO THE NORTH TO
ACCOUNT FOR WHAT IS ABOUT TO OCCUR OVER THE BIG COUNTRY. WILL
LIKELY EXTEND IT INTO TONIGHT WITH THE NEXT FULL PACKAGE.

&&

.PREV DISCUSSION...
COUPLE OF THUNDERSTORMS JUST STARTING TO FIRE UP AT 3 AM.  THOSE
STORMS MAKE BULLISH POPS FORECAST SEEM WARRANTED.

COLD FRONT SLOWING DROPPING ACROSS THE PANHANDLE AND RED RIVER
AREAS...RAIN COOLED BOUNDARY TO OUR NORTHWEST...SHOULD BE ENOUGH TO
TRIGGER CONVECTION ACROSS MOST OF WEST CENTRAL TEXAS TODAY. NUMEROUS
BOUNDARIES...NORTHWEST FLOW ALOFT ALL SPELL WETTER THAN NORMAL
CONDITIONS. CLOUDY COOL WET WEATHER SHOULD PERSIST FOR NEXT 48 HOURS.

AT THIS POINT WILL NOT ISSUE ANY FLOOD WATCHES FOR TODAY...WE WILL
LIKELY SEE AREAS OF HEAVY RAINFALL TODAY...POSSIBLY COUNTY WARNING
AREA WIDE...BUT JUST DONT HAVE A GOOD FEEL OF HEAVIER RAINFALL
AREAS.  WILL LEAVE THAT DECISION TO THE DAY SHIFT AS THE RAIN
MATERIALIZES. AT THIS POINT WILL JUST GO WITH HIGH POPS.

THURSDAY.  AS WE PROGRESS INTO THE HOLIDAY WEEKEND A RIDGE BUILDS
OVER THE ROCKIES...THIS COULD SPELL A RETURN TO MORE TYPICAL HOT
AND DRY PATTERN...ALTHO WITH NORTHWEST FLOW ALOFT PERSISTING...CANT
RULE OUT STORMS 0N FRIDAY.  RIDGE BUILDS IN DEEPER FOR THE WEEKEND
AND IT LOOKS LIKE THE RAIN CHANCES WILL DROP OFF.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH ENTIRE AREA
EXCEPT FOR HASKELL AND THROCKMORTON COUNTIES.

&&

27/BRAZZELL
Hazardous weather outlook, Jun 28, 4:58 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
458 AM CDT MON JUN 28 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-291047-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
458 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INCREASE IN
COVERAGE ACROSS WEST CENTRAL TEXAS TODAY...AS AN UPPER LEVEL
DISTURBANCE INTERACTS WITH A BOUNDARY MOVING ACROSS THE AREA.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HEAVY RAINFALL
WITH THE SLOW MOVING STORMS MAY PRODUCE LOCALIZED FLOODING ALONG
CREEKS...STREAMS AND LOW WATER CROSSINGS.  A FEW STRONG WIND GUSTS
WILL ALSO BE POSSIBLE WITH STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. SCATTERED
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH MID WEEK AS A
MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 28, 10:11 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1011 AM CDT MON JUN 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0943 AM     FLASH FLOOD      S SONORA                30.57N 100.64W
06/28/2004                   SUTTON             TX   DEPT OF HIGHWAYS

            FM 189 CLOSED DUE TO HIGH WATER FROM HIGHWAY 277 TO THE
            JUNCTION OF FM 1989.

&&

BRAZZELL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:06 PM CDTFlash Flood WarningSJTCrockett114 min
Jun 28, 5:24 AM CDTFlash Flood WarningSJTSutton4 hr
Jun 28, 9:08 AM CDTFlash Flood WarningSJTSutton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.